Alabama, 2005

Hail and Damaging Winds in Alabama, December 4, 2005

December 4, 2005 · NWS HUN · 14 events in 8 counties and zones

9 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 3, 9:14 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 3, 9:14 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CST SAT DEC 3 2005

.MESOSCALE UPDATE...
CONVECTION IS BEGINNING TO DEVELOP ALONG THE MS RIVER SW OF
MEMPHIS.  IR IMAGERY IS DEPICTING THIS DEVELOPMENT...WITH MORE
ACCAS/TCU BACK INTO EASTERN AR.  ANOTHER DEVELOPING BAND OF AC/ACCAS
WAS SITUATED FROM FAR NE MS TO N OF KGLH/KGWO.  I EXPECT THIS TO
DEVELOP RAPIDLY AS AN OMINOUS 500 MB JET OF 80KT IN OK/TX STREAMS
EAST INTO THE REGION.  NO WORD JUST YET FROM SPC...BUT I SUSPECT
THEY ARE MONITORING FOR ANOTHER SVR BOX SOUTH OF WW888.  THE
DAMAGING WIND THREAT SHOULD INCREASE LATER OVERNIGHT AS 850-500 MB
BECOME MORE ALIGNED WITH SPEEDS OF 50-80KT THROUGH THAT DEPTH.  THE
WARM SECTOR AS OF 03Z HAS SPREAD FURTHER N...NOT QUITE TO HSV WITH
STILL SOME WEDGING NOTED.  HOWEVER...KMSL IS UP TO 63/56 AND
CLIMBING.  UPPER 60S TO LOWER 70S IN MS AND WESTERN AL ARE HEADING
THIS WAY.  MAY HAVE TO TWEAK TEMPS AGAIN.

UPDATED HWO OUT SHORTLY.  IF STORMS DO DEVELOP IN NE MS SOON...THEY
SHOULD AFFECT THE SHOALS REGION FROM 04-06Z...WITH AREAS FURTHER E
FROM 06-10Z.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Dec 3, 9:30 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CST SAT DEC 3 2005

ALZ001>010-016-TNZ076-096-097-041100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
930 PM CST SAT DEC 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(OVERNIGHT)...

...RISK OF ISOLATED SEVERE STORMS FROM 10 PM TO 4 AM...

SCATTERED THUNDERSTORMS WERE DEVELOPING RAPIDLY ACROSS NORTHERN
MISSISSIPPI...AND WILL MOVE INTO NORTHWEST ALABAMA BETWEEN 10 PM AND
MIDNIGHT. A LINE OF THUNDERSTORMS WILL ALSO EVOLVE ALONG AN
APPROACHING COLD FRONT...MOVING THROUGH FROM MIDNIGHT TO 4 AM.

THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL UP TO QUARTER
SIZED...AND DAMAGING WINDS UP TO 70 MPH. AN ISOLATED BRIEF TORNADO IS
POSSIBLE IN EXTREME NORTHWEST ALABAMA...BUT THIS IS A LOW RISK.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE COLD FRONT WILL MOVE THROUGH THE AREA ON SUNDAY. ANOTHER LOW
PRESSURE CENTER WILL MOVE ACROSS ALABAMA ON SUNDAY NIGHT...KEEPING
RAIN CHANCES IN THROUGH THE END OF THE WEEKEND.

THE COVERAGE OF RAIN WILL DIMINISH LATE SUNDAY NIGHT AND END AS
SHOWERS ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED OVERNIGHT.

24/KULA

In the hours before

Special weather statement, Dec 3, 11:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 PM CST SAT DEC 3 2005

ALZ002-003-040645-
COLBERT-FRANKLIN-
1158 PM CST SAT DEC 3 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN COLBERT AND NORTHERN
FRANKLIN COUNTIES UNTIL 1245 AM CST...

AT 1158 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TISHOMINGO...OR 11 MILES NORTHWEST OF RED
BAY...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND LOCALLY HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYNOT.
  ROCK CREEK.
  RED ROCK.
  LITTLEVILLE.
  WHITEOAK.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM CST.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

CBD

The radar

The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Franklin

When
December 4, 12:30 AM CST to 12:31 AM CST
Where
Franklin County, Red Bay
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -88.133

Hail, Lawrence

When
December 4, 12:59 AM CST to 1:00 AM CST
Where
Lawrence County, Courtland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -87.300

Thunderstorm Wind, Limestone

When
December 4, 1:07 AM CST to 1:08 AM CST
Where
Limestone County, 3 mi W of Belle Mina
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.650, -86.933

RECORDED AT KDCU (PRYOR FIELD) ASOS

Thunderstorm Wind, Morgan

When
December 4, 1:12 AM CST to 1:14 AM CST
Where
Morgan County, Trinity
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
34.617, -87.083

CONSIDERABLE DAMAGE OCCURRED IN A 4 TO 5 BLOCK AREA. A ROOF WAS TAKEN OFF OF A HOUSE, OUTBUILDINGS WERE BLOWN DOWN, AND POWER LINES WERE TAKEN DOWN. WINDOWS WERE DISLODGED AND DOORS WERE PULLED FROM FRAMES AT A RESIDENCE.

Hail, Madison

When
December 4, 1:13 AM CST to 1:14 AM CST
Where
Madison County, 3 mi N of Huntsville Jones Arp
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.683, -86.767

Thunderstorm Wind, Morgan

When
December 4, 1:15 AM CST to 1:16 AM CST
Where
Morgan County, 4 mi SW of Decatur
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.583, -87.033

Thunderstorm Wind, Madison

When
December 4, 1:19 AM CST to 1:20 AM CST
Where
Madison County, 2 mi W of Huntsville
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.733, -86.650

GUST MEASURED BY THE UNIVERSITY OF ALABAMA AT HUNTSVILLE WEATHER STATION CO-LOCATED AT THE NATIONAL WEATHER SERVICE OFFICE.

Thunderstorm Wind, Morgan

When
December 4, 1:35 AM CST to 1:36 AM CST
Where
Morgan County, Laceys Spg
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.533, -86.600

TREES DOWN.

Thunderstorm Wind, Morgan

When
December 4, 1:35 AM CST to 1:36 AM CST
Where
Morgan County, Falkville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.367, -86.900

TREES DOWN.

Thunderstorm Wind, Jackson

When
December 4, 1:40 AM CST to 1:42 AM CST
Where
Jackson County, 2 mi S of Hytop
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.883, -86.083

POWER OUTAGES OCCURRED DUE TO TREES BLOWN ONTO POWER LINES.

Thunderstorm Wind, Jackson

When
December 4, 1:50 AM CST to 1:51 AM CST
Where
Jackson County, Woodville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.633, -86.283

POWER LINES DOWN DUE TO TREES BEING BLOWN OVER.

Hail, Marshall

When
December 4, 2:00 AM CST to 2:01 AM CST
Where
Marshall County, Union Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.400, -86.450

BRIEF WIND GUSTS WERE ESTIMATED AT 50 MPH.

Hail, Jackson

When
December 4, 2:05 AM CST to 2:06 AM CST
Where
Jackson County, 1 mi S of Scottsboro
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.650, -86.033

Thunderstorm Wind, Dekalb

When
December 4, 2:20 AM CST to 2:25 AM CST
Where
Dekalb County, Ider
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.717, -85.683

BUILDINGS WERE DAMAGED ALONG HIGHWAYS 75 AND 117.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489202, 5489203, 5489204, 5489262, 5489263, 5489264, 5489265, 5489266, 5489267, 5489268, 5489269, 5489270, 5489271, 5489272.